Neck Pain On Right Side - Is This A Migraine?

Question

Asked by Sheila

Neck Pain On Right Side - Is This A Migraine?

For almost 21 years I have experienced excruciating pain on the right side of my head/neck. The pain actually goes from my ear, down my neck and to my shoulder but does not include my shoulder. I am currently on Flexeril (muscle relaxer), Flurbiprofen (generic Ansaid) and a blood pressure pill whose name escapes me at the moment. I am not sure how often I would experience the pain if I was not taking these three medications twice daily. I have been taking them for more than 10 years. I still have pain in my neck anywhere from 3-5 times a month that can land me in the ER. When I get the pain I am to take Treximet, I usually end up taking 2 before the pain subsides. I used to take Imitrex Ingectable but my doctor has me on the Treximet now. The pain becomes so severe that I am nauseous and I consider it a 12 on a pain scale of 1-10. I have no aura with this pain. The migraine meds do help which is why my doctor thinks it's a migraine. However, I can trigger an attack by having to look to the right for a long period of time (like at a movie sitting in a seat to the left of the screen and looking right) or by walking and looking around a lot (like shopping or going to a theme park). Although I have full range of motion in my neck - in other words it doesn't hurt just to simply look all around a room....only after I have been looking mostly to the right or continuously looking around and down etc. Then it will begin to hurt. I have taken drugs like Oxycodone and Hydracodone but they make me sick to my stomach. I also have pain on the left side of my face which I have thought to be sinus related but am now convinced it is migraine. I have no other sinus symptoms with the pain. So my question is about the pain I experience in my neck, have you ever heard of this and is it really migraine related? After 21 years I am at my wits end and having to be on muscle relaxers and anti-inflammatorys for all this time is making me concerned for my overall health.

Answer

Hi Sheila!

First of all, if you're taking Migraine abortive meds such as triptans or any kind of pain med more than two days a week, a big part of your problem may well be medication overuse headache (MOH), aka rebound. This includes NSAID'S. See Medication Overuse Headache - When the Remedy Backfires for more information on this. If you're in an MOH situation, nothing you take is going work, neither prescription nor "natural" medications. If that's the case, you need to work with your doctor to stop the medications causing the problem.

Your pain could very well be part of your Migraine process_,_ but nobody can say that with certainty via the Internet. If you're not certain and not satisfied with your doctor saying it's part of your Migraine, seek a second opinion. When I get a Migraine, the pain can go from my eye all the way down my neck into my shoulder.

Maybe it's time for a specialist. Take a look at the article Migraine and Headache Specialists - What's So Special?

Good Luck!

Eileen Gray